Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Severe itching and prickly feeling in upper arms
    avatar
    An_223991 posted:
    At the end of August, I began having a severe itching and light pink/red rash on just my upper arms. My Dr. has given me a cortisone shot, Zovirax (thinking it might be shingles) which caused me to have migraines. I've tried Calamine lotion, Aveeno, Benadryl, etc and got no relief! I googled severe itching in the upper arms and found alot of people with this condition but no answer! I went to the ER on Sunday morning and the ER Dr. said you have Boniva rash! I said how can that be when I've been on it for several years now? She said you can take something all your life and become allergic to it! She prescribed Predisone (sp?), benadryl and zantac to see if the can't stop this itching and rash! It's been miserable for a MONTH now. I'm sure praying that this is the cause of the rash. I was wondering if anyone else has ever experienced this with Boniva or Fosamax (I've been on both).
    Reply
     
    avatar
    Byroney_WebMD_Staff responded:
    Dear Anon_75694,

    I would suggest getting a second opinion. ER doctors do excellent work, however a dermatologist is the person I would think could sort this out for you. Especially since it has been going on for a month now, I'd want a specialist's diagnosis.

    Best wishes,

    Byroney
     
    avatar
    An_223992 replied to Byroney_WebMD_Staff's response:
    Hi Byroney,
    Well unfortunately I am on Medicaid and most specialist in my area will no longer take new Medicaid patients! So both my Dr. and this ER Dr. feel that it is the Boniva. Time will tell. It's strange to me that it's on the upper part of my arms and that's what alot of other patients have had the rash appear from Boniva. I did some more research yesterday and even Fosamax can cause this...same ingredient in both drugs.
    Thanks for posting back! I am sure hoping it is the Boniva so that I can get it cleared up! lol
     
    avatar
    Byroney_WebMD_Staff replied to An_223992's response:
    Dear Anon_75694,

    I sure hope you're on the right track now and the itching will go away. Hopefully you can talk to your doctor to switching to something new that won't cause those effects.

    Best wishes for less itches,

    Byroney
     
    avatar
    itsmetk2 responded:
    Hello; I have suffered from this prickly itch for a few years. I think i found a fairly inexpensive way to stop it. Don't laugh,,,,preparation H It stops the worse of the prickly feeling and lets me sleep. Try it you have only your itching to lose.
     
    avatar
    itsmetk2 replied to An_223992's response:
    preparation H ,,,it is the best to stop that insane prickling feeling.
     
    avatar
    Janemarie55 replied to itsmetk2's response:
    I Have heard of that a long time ago, and recently I have had that horrible itching in my arms. I'm going to try the Prep. H as well.
     
    avatar
    Triciak22 responded:
    Oh My! I have had this for 3 years and I have been on Fosomax for 4. But mine is worse after being in the sun... I always thought that had something to do with it.

    I had a nurse practioner friend tell me to take Zantac and Zyrtec together. Sometimes that works and sometimes it doesn't.
     
    avatar
    miraclegirl1977 replied to Triciak22's response:
    After being off of Boniva for over a year, my Doctor has put me back on Fosomax because my bone density test had degraded! Triciak22, I had also noticed that the sun will make that part of my arms get worse! So when I'm outside I try to cover up as much as I can! It's like a viscous cycle! I will have to try the Preparation H, thanks everyone!
     
    avatar
    GoneBaja responded:
    I have this prickling itch too, with no actual visible rash or bumps of any kind. ... that is how I found this discussion.

    I have had a bone scan and been diagnosed with Osteo, but am not on, nor have ever been on any medication....so perhaps it is not the drugs but the actual Osteo?

    The only other result for prickly itch is anxiety.... hmmm, been under a load of stress lately too...

    Had this once before several years ago now... I've thought it was from Air Conditioning blowing on me.
     
    avatar
    miraclegirl1977 replied to GoneBaja's response:
    I've not had it since the Boniva got out of my system...so for me it was the medication. It was nerve racking to try and figure out what it could be and once I was off the Boniva...it was gone!
     
    avatar
    bonebabe replied to miraclegirl1977's response:
    How long were you on the Boniva? It may very well have been the med if the itching stopped when you quit taking it; however if you were on for a significant period of time - say about a year - I wouldn't think it would be the med because the bisphosphonates have a 10 year half life.
     
    avatar
    miraclegirl1977 replied to bonebabe's response:
    I was probably on Boniva close to 8 to 10 years. Once it got out of my system, I haven't had any more issues, thank the Lord! It makes you feel like you're going crazy when you can feel it but no one else can see it on test.


    Helpful Tips

    Bisphosphonate use in premenopausal womenExpert
    The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
    Was this Helpful?
    24 of 34 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website